Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 112, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 19, 2004, 3:59 PM CDT for O'Brien County, Iowa. It was in force for 46 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2004, 3:59 PM CDT (20:59 UTC)
- Expired
- May 19, 2004, 4:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 102 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 4:13 PM CDT | HAIL 1 | Primghar, A | |
| May 19, 4:13 PM CDT | HAIL 1 | Primghar, A | |
| May 19, 4:13 PM CDT | HAIL 1 | Primghar, A | |
| May 19, 4:13 PM CDT | HAIL 1 | Primghar, A | |
| May 19, 4:13 PM CDT | HAIL 1 | Primghar, A | |
| May 19, 4:15 PM CDT | HAIL 1 | Primghar, A | |
| May 19, 4:15 PM CDT | HAIL 1 | Primghar, A | |
| May 19, 4:15 PM CDT | HAIL 1 | Primghar, A | |
| May 19, 4:15 PM CDT | HAIL 1 | Primghar, A | |
| May 19, 4:15 PM CDT | HAIL 1 | Primghar, A | |
| May 19, 4:18 PM CDT | HAIL 1.25 | Primghar, A | |
| May 19, 4:18 PM CDT | HAIL 1.25 | Primghar, A | |
| May 19, 4:18 PM CDT | HAIL 1.25 | Primghar, A | |
| May 19, 4:18 PM CDT | HAIL 1.25 | Primghar, A |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
408 WUUS53 KFSD 192059 SVRFSD IAC141-192145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 358 PM CDT WED MAY 19 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OBRIEN COUNTY IN NORTHWEST IOWA * UNTIL 445 PM CDT * AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NORTHWEST OF PAULLINA...OR ABOUT 16 MILES EAST OF ORANGE CITY...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PRIMGHAR...SANBORN AROUND 410 PM CDT SUTHERLAND AROUND 415 PM CDT HARTLEY AROUND 425 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4318 9587 4292 9586 4292 9541 4317 9541 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:15 PM CDT, 44 minutes earlier.
Area forecast discussion, May 19, 3:15 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT WED MAY 19 2004 .DISCUSSION... MAIN PBLM THIS EVE IS WHERE TRW WILL FIRE UP. CURRENTLY TRW FIRING UP ACRS NW IA ON NOSE LLJ. WUD EXPECT A FEW TRW TO ALSO FIRE UP ALONG FNT TO THE W LATE THIS AFTN AS AIRMASS HEATS OUT AND BECOMES UNSTABLE. THESE STORMS SHUD SPREAD EWD THIS EVE. DO NOT BELIEVE ACTIVITY WL BE WIDESPREAD...BUT MAY BE MORE NUMEROUS ACRS NW IA AND SW MN THIS EVE AS AIRMASS WL CONT TO BECOME MORE UNSTABLE. CURRENTLY WATCH OUT FOR NW CWA AND WL PBLY SEE AT LEAST ANOTHER WATCH ISSUED. ACTIVITY SHUD SHIFT EWD OUT OF CWA AROUND 05Z. SHUD BE QUITE MOST OF THU...BUT AS FNT STALLS ACRS NEB AND IA...AND AIRMASS HEATS OUT TO THE S...WUD EXPECT TRW TO BEGING TO FIRE UP LATE AFTN NR BNDRY ACRS FAR SRN CWA AND THEN SPREAD NWD OVERNIGHT WITH POT FOR SVR WX AND HEAVY RAINS. WUD PUT BEST POT FOR HVY RAINS ACRS SW MN ATTM. PRECIP WL LINGER OVER NE CWA FRI MORN...BUT WITH FNT IN AREA...MORE STORMS WL DEVELOP LATE AFTN AND CONT OVERNIGHT. LOOKS LIKE SIMILAR PATTERN FOR SAT WITH AFNT AND NIGHT TIME STORMS. LINGER CHC ERN CWA SUN MORN...WITH DRY WX REST OF DAY. YET ANOTHER WAVE AND FNT MON CUD TRIGGER MORE STORMS AND HAVE KEPT POPS GOING. TEMPS WL BE TRICKY DPENDING ON WHAT SIDE OF FNT YOU ARE ON. SUX AND NW IA SHUD BE WARMEST THRU SAT AS FNT WL LIKELY STALL IN THAT AREA. FARHTER N COOLER TEMPS AND NELY FLOW. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, May 19, 12:00 PM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SIOUX FALLS SD 1200 PM CDT WED MAY 19 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A COLD FRONT APPROACHING FROM THE NORTHWEST...AND VERY UNSTABLE AIR OVER THE AREA AHEAD OF THE FRONT...WILL BRING A POTENTIAL FOR SEVERE THUNDERSTORMS OVER THE AREA THIS EVENING. LOW CLOUDS WILL LIMIT HEATING AND PREVENT STORMS FROM DEVELOPING OVER MOST OF THE AREA DURING THE DAY. HOWEVER...BY THE END OF THIS AFTERNOON...THUNDERSTORMS COULD DEVELOP WEST OF THE JAMES RIVER IN SOUTH DAKOTA. THESE STORMS WOULD THEN MOVE OVER THE REST OF THE AREA THIS EVENING. THE EXTENT OF THE AREA THAT WILL BE AFFECTED BY THUNDERSTORMS IS STILL UNCERTAIN BECAUSE OF THE CLOUD COVER AND LIMITED HEATING. LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A FEW TORNADOES WILL BE POSSIBLE IF STORMS DEVELOP. THUNDERSTORMS ARE EXPECTED TO FORM INTO A COMPLEX OF THUNDERSTORMS OVER NORTHWEST IOWA THIS EVENING WITH DAMAGING WINDS BECOMING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT AND INTO THE DAY ON FRIDAY. SEVERE WEATHER WILL BE POSSIBLE THROUGH THE PERIOD AS WELL. AT THIS TIME IT IS TOO EARLY TO TELL THE EXACT LOCATION AND MOST LIKELY TYPE OF SEVERE WEATHER. IN ADDITION TO THE SEVERE WEATHER THREAT...THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL ALSO BE LIKELY THURSDAY NIGHT INTO FRIDAY MORNING. THUNDERSTORMS AND SEVERE WEATHER WILL CONTINUE TO BE POSSIBLE IN THE DAYS 4 THROUGH 7 TIME FRAME...SATURDAY THROUGH TUESDAY...AS A NEARLY STATIONARY BOUNDARY CONTINUES TO BE IN THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM OVER SOUTHEAST SOUTH DAKOTA. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM OVER SOUTHWEST MINNESOTA AND NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 19, 3:03 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
303 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL MERRILL 42.72N 96.25W
05/19/2004 1.75 INCH PLYMOUTH IA TRAINED SPOTTER
0255 PM HAIL MERRILL 42.72N 96.25W
05/19/2004 0.75 INCH PLYMOUTH IA TRAINED SPOTTER
0300 PM HAIL LE MARS 42.79N 96.17W
05/19/2004 1.00 INCH PLYMOUTH IA TRAINED SPOTTER
0300 PM HAIL LE MARS 42.79N 96.17W
05/19/2004 0.88 INCH PLYMOUTH IA TRAINED SPOTTER
0302 PM HAIL LE MARS 42.79N 96.17W
05/19/2004 0.88 INCH PLYMOUTH IA TRAINED SPOTTER
&&
PSLocal storm report, May 19, 3:31 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL MERRILL 42.72N 96.25W
05/19/2004 1.00 INCH PLYMOUTH IA TRAINED SPOTTER
0308 PM HAIL 4 NNE MARCUS 42.88N 95.78W
05/19/2004 0.75 INCH CHEROKEE IA PUBLIC
0319 PM HAIL LE MARS 42.79N 96.17W
05/19/2004 1.00 INCH PLYMOUTH IA TRAINED SPOTTER
0316 PM HAIL 3 N LE MARS 42.83N 96.17W
05/19/2004 0.88 INCH PLYMOUTH IA LAW ENFORCEMENT
&&
PSLocal storm report, May 19, 3:33 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CDT WED MAY 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL 4 NNE MARCUS 42.82N 95.81W
05/19/2004 0.75 INCH CHEROKEE IA PUBLIC
&&
PSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 2:45 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 45 min |
| May 19, 3:13 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 32 min |
| May 19, 3:18 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 42 min |
| May 19, 3:26 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 34 min |
| May 19, 4:30 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 30 min |
| May 19, 4:59 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 31 min |
| May 19, 5:27 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 33 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.